Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 191, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 23, 2004, 8:13 PM CST for Marion County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 8:13 PM CST (02:13 UTC)
- Expired
- Nov 23, 2004, 9:15 PM CST
- In force
- 62 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 240213
SVRBMX
ALC093-240315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CST TUE NOV 23 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHWEST ALABAMA
THIS INCLUDES THE CITY OF HAMILTON
* UNTIL 915 PM CST
* AT 808 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES WEST OF GUIN...OR ABOUT 13 MILES SOUTH OF HAMILTON...AND
MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HACKLEBURG...BRILLIANT AND BEAR CREEK.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3406 8809 3408 8796 3394 8794 3401 8764
3431 8765 3431 8782
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 8:00 PM CST, 13 minutes earlier.
Area forecast discussion, Nov 23, 8:00 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 800 PM CST TUE NOV 23 2004 ...CORRECTED FOR FLOOD WATCH... .MESOSCALE DISCUSSION... JUST THE BEGINNING OF AN ACTIVE NIGHT SETTING UP ACROSS CENTRAL ALABAMA AS SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTH-NORTHEAST ACROSS THE AREA. CURRENTLY, THE BEST CONCENTRATION OF THUNDERSTORMS IS ACROSS NORTHWEST SECTIONS OF THE CWA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO FALL ACROSS AREAS EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 85. THE BEST CHANCE OF SEVERE WEATHER OVER THE NEXT THREE HOURS WILL BE ACROSS OUR NORTHWEST SECTIONS OF OUR CWA WHERE HALF DOLLAR SIZE HAIL HAS ALREADY BEEN REPORTED IN LAMAR COUNTY. EXPECT THIS CLUSTER OF THUNDERSTORMS TO CONTINUE MOVING OFF TO THE NORTH-NORTHEAST ACROSS MARION COUNTY OVER THE NEXT HOUR. A LARGE CLUSTER OF STORMS CONTINUES TO MOVE ACROSS NORTH CENTRAL MISSISSIPPI. WITH THE CURRENT TRACK OF THIS AREA OF THUNDERSTORMS, THE BULK OF IT WILL MOVE NORTH OF THE AREA AND ONLY BRUSH OUR NORTHWEST COUNTIES. THE MAIN CONCERN FOR CENTRAL ALABAMA TONIGHT WILL BE WHAT IS BREWING ACROSS CENTRAL LOUISIANA. THUS, ANOTHER TORNADO WATCH HAS BEEN ISSUED SHORTLY FOR CENTRAL LOUISIANA AND CENTRAL MISSISSIPPI. EXPECT THIS AREA OF STORMS TO CONTINUE ON INTO ALABAMA AS THE NIGHT PROGRESSES BRINGING STRONG TO SEVERE THUNDERSTORMS. TIMING OF THIS LINE OF STORMS CONTINUES TO BE AROUND 1AM-4AM WEST...4AM-8AM CENTRAL...8AM-12PM EAST. && .BMX WATCHES/WARNINGS/ADVISORIES....FLOOD WATCH FOR ALL BUT SOUTHEAST THROUGH 6PM WEDNESDAY. && KH/99
Hazardous weather outlook, Nov 23, 7:00 AM CST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 700 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON. THIS FRONT WILL BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20 CORRIDOR. AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT... AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY WEDNESDAY. DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH THE SQUALL LINE. HOWEVER...THE THREAT OF TORNADOES CANNOT BE RULED OUT. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20 CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE CENTREVILLE TODAY. ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Local storm report, Nov 23, 3:55 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
355 PM CST Tue Nov 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0138 PM TORNADO WEDOWEE 33.31N 85.48W
11/23/2004 RANDOLPH AL EMA
NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND
WEDOWEE. REPORTS OF TOPS TWISTED OFF TREES. POSSIBLE
TORNADO.
&&Local storm report, Nov 23, 4:04 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
404 PM CST Tue Nov 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0257 PM TORNADO 5 N LAFAYETTE 32.92N 85.40W
11/23/2004 CHAMBERS AL SPOTTER
WALL CLOUD AND FUNNEL CLOUD SIGHTINGS 5 MILES NORTH OF
LAFAYETTE.
&&Local storm report, Nov 23, 7:56 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
756 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL SULLIGENT 33.89N 88.13W
11/23/2004 1.25 IN LAMAR AL SPOTTER
HALF DOLLAR SIZE HAIL REPORTED ON HIGHWAY 278 JUST WEST
OF SULLIGENT.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:21 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 54 min |
| Nov 23, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 63 min |
| Nov 23, 9:48 PM CST | Tornado Warning | BMX | Lamar, Marion | 42 min |
| Nov 23, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Nov 24, 12:04 AM CST | Flash Flood Warning | BMX | Marion | 116 min |
| Nov 24, 12:43 AM CST | Flash Flood Warning | BMX | Lamar | 2 hr |
| Nov 24, 2:08 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 22 min |
| Nov 24, 3:08 AM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Nov 24, 3:16 AM CST | Tornado Warning | BMX | Sumter | 44 min |
| Nov 24, 3:19 AM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 24, 3:35 AM CST | Flash Flood Warning | BMX | Jefferson, Tuscaloosa | 3 hr |
| Nov 24, 3:40 AM CST | Tornado Warning | BMX | Greene | 35 min |
| Nov 24, 3:47 AM CST | Tornado Warning | BMX | Marengo | 58 min |
| Nov 24, 3:51 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 4:31 AM CST | Tornado Warning | BMX | Dallas | 44 min |
| Nov 24, 5:03 AM CST | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Nov 24, 5:14 AM CST | Tornado Warning | BMX | Dallas | 31 min |
| Nov 24, 5:23 AM CST | Tornado Warning | BMX | Marengo | 22 min |
| Nov 24, 5:37 AM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas | 38 min |
| Nov 24, 6:06 AM CST | Tornado Warning | BMX | Lowndes | 24 min |
| Nov 24, 6:11 AM CST | Tornado Warning | BMX | Autauga | 49 min |
| Nov 24, 6:19 AM CST | Tornado Warning | BMX | Chilton, Coosa | 26 min |
| Nov 24, 6:20 AM CST | Flash Flood Warning | BMX | Shelby | 2 hr |
| Nov 24, 6:33 AM CST | Flash Flood Warning | BMX | Jefferson | 117 min |
| Nov 24, 6:41 AM CST | Tornado Warning | BMX | Elmore | 49 min |
| Nov 24, 6:42 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 6:44 AM CST | Tornado Warning | BMX | Coosa | 31 min |
| Nov 24, 6:52 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Nov 24, 7:03 AM CST | Flash Flood Warning | BMX | Calhoun, Talladega | 3 hr |
| Nov 24, 7:04 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 41 min |
| Nov 24, 7:05 AM CST | Tornado Warning | BMX | Clay | 25 min |
| Nov 24, 7:06 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| Nov 24, 7:30 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 30 min |
| Nov 24, 7:54 AM CST | Severe Thunderstorm Warning | BMX | Lee | 51 min |
| Nov 24, 8:10 AM CST | Tornado Warning | BMX | Chambers, Lee | 35 min |
| Nov 24, 8:12 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 11:55 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 3:59 PM CST | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair | 4 hr |
| Nov 24, 4:17 PM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.